Kansas, 2006

Winter Storm in Kansas, March 20 to 21, 2006

March 20 to 21, 2006 · NWS GID · 6 events in 6 counties and zones

A major storm system brought snow to the region on the start of the spring season. The snow began by midday on the 20th and ended during the morning of the 21st.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A major storm system brought snow to the region on the start of the spring season. The snow began by midday on the 20th and ended during the morning of the 21st. Snowfall amounts ranged from 6 to 12 inches with Phillipsburg picking up 10 inches and Mankato saw 12 inches of snow pile up. Winds did cause some blowing and drifting of the snow. Most area schools were closed at least one day during the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 20, 5:06 AM CST, 6 hours 54 minutes earlier.

Area forecast discussion, Mar 20, 5:06 AM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
506 AM CST MON MAR 20 2006

.DISCUSSION...MAJOR WINTER STORM CONTINUES TO IMPACT THE AREA. MAIN
CHALLENGE FOR THIS FORECAST PACKAGE CONCERNS SNOWFALL AMOUNTS
THROUGH THE REMAINDER OF THE EVENT.

UPPER AIR DATA AND WATER VAPOR IMAGERY SHOW AN INTENSE UPPER LEVEL
LOW CURRENTLY CENTERED OVER THE FOUR CORNERS REGION. DOWNSTREAM OF
THIS FEATURE...THE CWA IS UNDER A DIFFLUENT SOUTHWEST FLOW ALOFT.
MUCH OF THE CWA SAW A BREAK FROM PRECIP DURING THE LATE EVENING AND
EARLY MORNING HOURS AS SOME MID-LEVEL DRY AIR WORKED INTO THE
REGION. HOWEVER...MID-LEVELS MOISTENED UP AGAIN AFTER AROUND 09 UTC
AS MODELS WERE PROJECTING WOULD OCCUR...AND WSR-88D IMAGERY HAS ONCE
AGAIN FILLED IN ACROSS THE CWA. PHONE CALLS TO THE SOUTHERN PART OF
THE CWA EARLY THIS MORNING REVEALED THAT MIX OF PRECIPITATION HAS
CHANGED OVER TO SNOW...AS FORECAST SOUNDINGS FROM LAST EVENING WERE
SUGGESTING.

HEAVY SNOW IS EXPECTED TO CONTINUE THROUGH THE DAY AS UPPER LOW
TRACKS EAST ACROSS SOUTHERN/CENTRAL KANSAS. AN IMPRESSIVE AREA OF
DEFORMATION AT MID-LEVELS AS WELL AS STRONG 700-600MB FRONTOGENETIC
FORCING WILL COMBINE WITH A BROAD AREA OF DIVERGENCE ALOFT TO CREATE
STRONG UPWARD VERTICAL MOTION ACROSS THE CWA TODAY. THE DEFORMATION
BAND SETS UP ACROSS THE SOUTHERN PORTION OF THE CWA THIS
MORNING...GENERALLY SOUTH OF HIGHWAY 6...AND SNOWFALL RATES GREATER
THAN 1 INCH PER HOUR ARE POSSIBLE ACROSS THIS AREA. AS THE UPPER LOW
CONTINUES EAST...EXPECT THE DEFORMATION BAND WILL SHIFT EAST AND
SLIGHTLY NORTH DURING THE AFTERNOON HOURS...WITH THE SOUTHEAST CWA
SEEING THE HIGHEST SNOWFALL AMOUNTS DURING THIS PERIOD. MODEL
CROSS-SECTIONS INDICATE OMEGA VALUES OF NEGATIVE 8 TO 20 UBARS/SEC
IN THE DENDRITIC LAYER TODAY...WHICH WILL GREATLY HELP SNOWFALL
AMOUNTS. SOME NEGATIVE EPV IS ALSO EVIDENT IN
CROSS-SECTIONS...INDICATING SOME INSTABILITY AT MID-LEVELS WHICH
WILL FURTHER ADD TO SNOWFALL AMOUNTS. THE BOTTOM LINE IS ALL
INDICATIONS ARE STILL THERE THAT THE CWA WILL SEE HEAVY SNOW
THROUGH THE DAY. AS FAR AS AMOUNTS GO...LOOKS LIKE AN ADDITIONAL
10 TO 16 INCHES FROM 12Z TODAY TO THE END OF THE EVENT TOMORROW
MORNING IS A GOOD BET. A STRONG PRESSURE GRADIENT AROUND THE SURFACE
LOW TRACKING ACROSS OKLAHOMA WILL LEAD TO WINDS OF 15 TO 30
MPH...CAUSING AREAS OF BLOWING AND DRIFTING SNOW.

AS THE UPPER LOW MOVES EAST...SNOW WILL TAPER OFF OVERNIGHT. THE
SURFACE PRESSURE GRADIENT ALSO RELAXES WHICH SHOULD BRING AN END TO
ANY BLOWING/DRIFTING SNOW. EXPECT SOME VERY LIGHT SNOW TUESDAY
MORNING WILL COME TO AN END BY NOON. HOWEVER...IT WILL BE A COLD DAY
WITH MAX TEMPS ONLY REACHING THE MID 20S TO LOWER 30S.

NEXT SHOT OF PRECIP ARRIVES WEDNESDAY AND WEDNESDAY NIGHT IN
ASSOCIATION WITH AN UPPER WAVE MOVING THROUGH THE REGION. FORECAST
SOUNDINGS INDICATE IT WILL BE COLD ENOUGH ACROSS THE ENTIRE CWA FOR
ANY PRECIP TO FALL AS SNOW. HIGHS ON WEDNESDAY WILL REMAIN IN THE
UPPER 20S TO LOWER 30S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR NEZ039-NEZ040-
     NEZ041-NEZ046-NEZ047-NEZ048-NEZ049-NEZ060-NEZ061-NEZ062-
     NEZ063-NEZ064-NEZ072-NEZ073-NEZ074-NEZ075-NEZ076-NEZ077-
     NEZ082-NEZ083-NEZ084-NEZ085-NEZ086-NEZ087.

KS...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR KSZ005-KSZ006-
     KSZ007-KSZ017-KSZ018-KSZ019.

&&

KB
Hazardous weather outlook, Mar 20, 6:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
600 AM CST MON MAR 20 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
600 AM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT
A STRONG WINTER STORM WILL CONTINUE TO IMPACT THE OUTLOOK AREA
TODAY AND TONIGHT. PERIODS OF MODERATE TO HEAVY SNOW WILL CONTINUE
THROUGH THE DAY...BEFORE GRADUALLY DIMINISHING LATE TONIGHT.
ADDITIONAL SNOWFALL AMOUNTS OF 8 TO 18 INCHES ARE POSSIBLE BY
TUESDAY MORNING...RESULTING IN STORM TOTAL SNOWFALL AMOUNTS OF 12
TO 20 INCHES ACROSS MOST AREAS WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. NORTHEAST WINDS AROUND 15 TO 30 MPH TODAY AND THIS
EVENING WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...MAKING
TRAVEL CONDITIONS EXTREMELY DANGEROUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW LINGERING ACROSS THE OUTLOOK AREA TUESDAY MORNING WILL
COME TO AN END BY NOON.

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE AREA WEDNESDAY AND
WEDNESDAY NIGHT...BRINGING ANOTHER CHANCE FOR SNOW TO THE REGION. AT
THIS TIME...ACCUMULATIONS ARE EXPECTED TO BE LESS THAN 3
INCHES...HOWEVER TRENDS WILL CONTINUE TO BE MONITORED AND THE
FORECAST UPDATED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Mar 20, 9:42 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
942 AM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     SNOW             BURR OAK                39.87N 98.30W
03/20/2006  M1.0 INCH        JEWELL             KS   CO-OP OBSERVER

            1 INCH SNOW DEPTH AT 7 AM

0936 AM     SNOW             SMITH CENTER            39.78N 98.78W
03/20/2006  M2.0 INCH        SMITH              KS   CO-OP OBSERVER

            2 INCH SNOW DEPTH AT 7 AM

0936 AM     SNOW             1 W ALTON               39.47N 98.97W
03/20/2006  M1.0 INCH        OSBORNE            KS   CO-OP OBSERVER

            1 INCH SNOW DEPTH

0936 AM     SNOW             PHILLIPSBURG            39.75N 99.32W
03/20/2006  M3.2 INCH        PHILLIPS           KS   TRAINED SPOTTER

            3 INCH SNOW DEPTH

0936 AM     SNOW             PORTIS                  39.56N 98.69W
03/20/2006  M3.0 INCH        OSBORNE            KS   CO-OP OBSERVER

            3 INCH SNOW DEPTH AT 7 AM

0936 AM     SNOW             IONIA                   39.66N 98.35W
03/20/2006  M2.0 INCH        JEWELL             KS   CO-OP OBSERVER

            2 INCH SNOW DEPTH AT 7 AM

0936 AM     SNOW             LEBANON                 39.81N 98.56W
03/20/2006  M3.5 INCH        SMITH              KS   CO-OP OBSERVER

            4 INCH SNOW DEPTH AT 7 AM

0936 AM     SNOW             LOVEWELL STATE PARK     39.89N 98.03W
03/20/2006  M2.0 INCH        JEWELL             KS   CO-OP OBSERVER

            2 INCH SNOW DEPTH AT 7 AM

&&

MORITZ
Local storm report, Mar 20, 10:01 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1001 AM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     SNOW             ORD                     41.60N 98.93W
03/20/2006  M8.0 INCH        VALLEY             NE   CO-OP OBSERVER

            13 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             POLK                    41.08N 97.78W
03/20/2006  M8.0 INCH        POLK               NE   CO-OP OBSERVER

            11 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             ASHTON                  41.25N 98.79W
03/20/2006  M4.5 INCH        SHERMAN            NE   TRAINED SPOTTER

            12 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             YORK                    40.87N 97.60W
03/20/2006  M2.0 INCH        YORK               NE   CO-OP OBSERVER

            4 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             OSCEOLA                 41.18N 97.55W
03/20/2006  M6.5 INCH        POLK               NE   CO-OP OBSERVER

            9 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             GUIDE ROCK              40.07N 98.33W
03/20/2006  M2.0 INCH        WEBSTER            NE   CO-OP OBSERVER

            3 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             MINDEN                  40.50N 98.95W
03/20/2006  M1.8 INCH        KEARNEY            NE   CO-OP OBSERVER

            4 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             6 ESE CLAY CENTER       40.49N 97.95W
03/20/2006  M4.0 INCH        CLAY               NE   CO-OP OBSERVER

            5 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             LOUP CITY               41.28N 98.97W
03/20/2006  M6.5 INCH        SHERMAN            NE   CO-OP OBSERVER

            9 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             HEBRON                  40.17N 97.59W
03/20/2006  M0.9 INCH        THAYER             NE   CO-OP OBSERVER

            2 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             GREELEY                 41.55N 98.53W
03/20/2006  M8.0 INCH        GREELEY            NE   CO-OP OBSERVER

            14 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             FAIRMONT                40.64N 97.58W
03/20/2006  M2.0 INCH        FILLMORE           NE   CO-OP OBSERVER

            5 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             HASTINGS                40.59N 98.39W
03/20/2006  M6.2 INCH        ADAMS              NE   NWS EMPLOYEE

            7 INCH SNOW DEPTH AT 6 AM

0945 AM     SNOW             GRAND ISLAND            40.92N 98.37W
03/20/2006  M6.5 INCH        HALL               NE   CO-OP OBSERVER

            7 INCH SNOW DEPTH AT 6 AM

0945 AM     SNOW             4 N ST. PAUL            41.27N 98.46W
03/20/2006  M3.0 INCH        HOWARD             NE   CO-OP OBSERVER

            8 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             COZAD                   40.86N 99.99W
03/20/2006  M3.4 INCH        DAWSON             NE   CO-OP OBSERVER

            4 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             ORLEANS                 40.13N 99.45W
03/20/2006  M5.0 INCH        HARLAN             NE   AMATEUR RADIO

            5 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             WOOD RIVER              40.82N 98.60W
03/20/2006  M5.0 INCH        HALL               NE   CO-OP OBSERVER

            9 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             BELGRADE                41.47N 98.07W
03/20/2006  M7.0 INCH        NANCE              NE   CO-OP OBSERVER

            11 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             FULLERTON               41.36N 97.97W
03/20/2006  M9.0 INCH        NANCE              NE   CO-OP OBSERVER

            14 INCH SNOW DEPTH AT 7 AM

0945 AM     SNOW             NORTH LOUP              41.49N 98.77W
03/20/2006  M6.0 INCH        VALLEY             NE   CO-OP OBSERVER

            10 INCH SNOW DEPTH AT 7 AM

&&

MORITZ
Local storm report, Mar 20, 10:48 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1048 AM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     SNOW             OSCEOLA                 41.18N 97.55W
03/20/2006  M12.0 INCH       POLK               NE   CO-OP OBSERVER

            12 INCH SNOW DEPTH AT 1045 AM

&&

MORITZ
Local storm report, Mar 20, 11:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1156 AM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     SNOW             DESHLER                 40.14N 97.72W
03/20/2006  M4.0 INCH        THAYER             NE   TRAINED SPOTTER

&&

MORITZ
Local storm report, Mar 20, 11:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1159 AM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     SNOW             GENOA                   41.45N 97.73W
03/20/2006  M15.0 INCH       NANCE              NE   CO-OP OBSERVER

1156 AM     SNOW             FRANKLIN                40.10N 98.95W
03/20/2006  M5.5 INCH        FRANKLIN           NE   CO-OP OBSERVER

            AS OF NOON

&&

MORITZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Jewell

When
March 20, 12:00 PM CST to March 21, 8:00 AM CST
Where
Jewell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Winter Storm, Mitchell

When
March 20, 12:00 PM CST to March 21, 8:00 AM CST
Where
Mitchell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Winter Storm, Osborne

When
March 20, 12:00 PM CST to March 21, 8:00 AM CST
Where
Osborne forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Winter Storm, Phillips

When
March 20, 12:00 PM CST to March 21, 8:00 AM CST
Where
Phillips forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Winter Storm, Rooks

When
March 20, 12:00 PM CST to March 21, 8:00 AM CST
Where
Rooks forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Winter Storm, Smith

When
March 20, 12:00 PM CST to March 21, 8:00 AM CST
Where
Smith forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498480, 5498481, 5498482, 5498483, 5498484, 5498485.